Montana, 2011

Winter Weather in Montana, February 3, 2011

February 3, 2011 · NWS GGW · 2 events in 2 counties and zones

West to northwest of winds of just 15 mph were enough to cause tremendous drifting on north-south highways. e.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

West to northwest of winds of just 15 mph were enough to cause tremendous drifting on north-south highways. In some cases, the highways were closed (i.e. Highway 13 between Scobey and Wolf Point).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 3, 3:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 3, 3:50 AM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MST THU FEB 3 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
ANOTHER SHORT MID-WINTER BREAK OCCURRING AGAIN TODAY. LARGE-
SCALE PATTERN REMAINING VERY PERSISTENT WITH LONG-LASTING UPPER
HIGH ALONG PACIFIC COAST...WITH NE MT IN ACTIVE NW FLOW ALOFT
AROUND IT. THIS FLOW LEAVES OUR AREA WIDE OPEN TO ANOTHER ARCTIC
BLAST OVER THE WEEKEND THOUGH...AND INCREASING SHORTWAVE ACTIVITY.
THE WARMEST OF THE AIRMASS WILL BE OVER US TODAY WITH 850 MB TEMPS
AS HIGH AS 6C.

REMAINS OF ARCTIC AIR AT THE SURFACE CONTINUING TO STEADILY
SHALLOW OUT AS MODERATE WEST WINDS BLOW JUST OFF THE SURFACE. MOST
OF CWA HAS WARMED DRAMATICALLY OVER THE PAST 24 HOURS...MORE THAN
50F IN SOME PLACES. THIS HAS LEFT ONLY THE LOWER MILK AND LOWER
MISSOURI RIVER VALLEYS STILL IN A VERY SHALLOW INVERSION EXPECT
THIS TREND TO CONTINUE WHICH WILL ALLOW THESE PLACES TO WARM A LOT
ALSO.

THE WEST WINDS HAVE BEEN CAUSING SEVERE GROUND DRIFTING
IN SOME LOCATIONS...MAINLY GOING N OF GLASGOW AND WOLF POINT TO
CANADA BORDER ACCORDING TO MDT ROAD REPORT. PRESSURE GRADIENTS
STARTING TO WEAKEN AS WEAK SHORTWAVE EXITS OUR AREA...AND THIS TREND
TO CONTINUE THE REST OF DAY. WILL CONTINUE TO ISSUE NOWCASTS AS
NEEDED FOR THIS.

SATELLITE CHANNELS SHOW A WEAK SHORTWAVE EXITING OUR SE EARLY
THIS MORNING. LARGE AREA OF CLEAR SKIES MOVING IN FROM THE NW
BEHIND IT TODAY.

A LITTLE STRONGER SHORTWAVE ARRIVES FRIDAY...AND ANOTHER FRIDAY NIGHT.
MODELS TRENDING A LITTLE STRONGER THAN PREVIOUS RUNS IN OUR E FRI AFTERNOON.
IT APPEARS THE AIRMASS ALOFT WILL BE ALMOST AS WARM AS TODAY...PREFER
THE GFS ON THIS. THIS MEANS THAT ANY PRECIP WILL BE STARTING AS
RAIN IN MOST AREAS...BUT A THREAT OF A LITTLE FREEZING RAIN IN OUR
N YET. THEN DURING THE NIGHT...JUST ENOUGH COOLING ALOFT AND
LOWER LEVELS FOR A CHANCE OF BOTH SNOW AND FREEZING RAIN.

THE MORE SIGNIFICANT SHORTWAVE ARRIVES SAT FOR A GREATER THREAT OF
SNOW. MODELS ARE MUCH FASTER...BUT LESS DISTINCT WITH THE ARCTIC
FRONT RACING AHEAD OF THE MAIN COLD PUSH EARLY SAT. THIS IS JUST
THE LEADING EDGE OF ANOTHER VERY COLD ARCTIC AIRMASS DEVELOPING
OVER THE YUKON. 850 MB N WINDS UP TO 35 KT BEHIND THE FRONT. IT
APPEARS COLD ADVECTION AND LOWER LEVEL PRESSURE GRADIENTS WILL
RESULT IN A PERIOD OF DRY ADIABATIC LAPSES RATES SAT
AFTERNOON...MIXING TO NEAR 850 MB. THIS WILL MEAN BLOWING AND
DRIFTING SNOW LIKELY TO BE A MAJOR PROBLEM AGAIN. SIMONSEN

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS ARE IN FAIR AGREEMENT AT THE BEGINNING OF THE EXTENDED
PERIOD WITH NORTH TO NORTHWEST FLOW ALOFT SNOW AND COOLING
TEMPERATURES SATURDAY NIGHT INTO SUNDAY MORNING.

HIGH PRESSURE BUILDS IN ON THE SURFACE SUNDAY AND IS CENTERED OVER
NORTHEASTERN MONTANA MONDAY MORNING FOR ANOTHER VERY CHILLY
MORNING. CONTINUED THE TREND OF WELL BELOW GUIDANCE TEMPERATURE
READINGS MONDAY MORNING. MODELS ARE IN FAIR AGREEMENT IN DRY THE
ATMOSPHERE OVER THE REGION.

AFTER MONDAY AFTERNOON CONFIDENCE IN THE FORECAST GETS LOWER AND
LOWER AS THE ENSEMBLE GFS SHOWS MULTIPLE FORECAST OPTIONS. THE
PATTERN WILL CONTINUE WITH THE STRONG NORTH NORTHWEST FLOW AND
SHORTWAVES MOVING THROUGH IT. WHICH WILL BRING UNSETTLED WEATHER
TO THE REGION. WILL KEEP ANY POPS LOW AND MODERATE TEMPERATURES
SOME SINCE THE GFS AND EC ARE NOT TIMING THE WAVES AND COLD PUSHES
WELL AT ALL.                       PROTON

&&

.AVIATION...
VFR. ONLY ISSUES WILL BE LLWS FOR LANDING STRIPS ALONG THE RIVER
BOTTOMS THIS MORNING. ONCE THE AIR MASS MIXES OUT THIS MORNING
LLWS PROBABILITIES WILL DIMINISH.            PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 3, 3:59 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 AM MST THU FEB 3 2011

MTZ016>027-059>062-041100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
359 AM MST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A POSSIBILITY OF LIGHT SNOW AND FREEZING RAIN FRIDAY
NIGHT...BUT A GREATER THREAT OF SNOW SATURDAY AND SATURDAY NIGHT.
THIS WILL BE ACCOMPANIED BY WINDY WEATHER SATURDAY AFTERNOON AND EVENING
...CAUSING AREAS OF BLOWING AND DRIFTING SNOW...FOLLOWED BY A
RETURN TO VERY COLD TEMPERATURES SUNDAY AND MONDAY.

PERSONS PLANNING TRAVEL THIS WEEKEND SHOULD BE PREPARED FOR
HAZARDOUS...AND POSSIBLY DIFFICULT DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Daniels

When
February 3, 7:00 AM MST to 11:00 PM MST
Where
Daniels forecast zone
Reported by
Department of Highways
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Highway 13 was closed from Scobey to Wolf Point due to large drifts across the highway.

Winter Weather, Western Roosevelt

When
February 3, 7:00 AM MST to 11:00 PM MST
Where
Western Roosevelt forecast zone
Reported by
Department of Highways
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Highway 13 was closed from Scobey to Wolf Point due to large drifts across the highway.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270856, 270857.